Renal Question #14
The nurse is caring for a client who is receiving hemodialysis. The client becomes symptomatic of possible air emboli during dialysis and the nurse terminates the dialysis. Which signs and symptoms will the nurse interprets possible air emboli during dialysis?
- Increased temperature, bleeding from the shunt, and pallor.
- Shortness of breath, anxiousness, and chest pain.
- Bradycardia, air bubbles oozing from the shunt site, and dizziness.
- Air emboli do not occur anymore due to advancements in dialysis systems and alarms.
Shortness of breath and anxiousness may be the first signs of possible air emboli during dialysis. Other signs are chest pain, paleness, and tachycardia. The nurse is to immediately terminate the dialysis, notify the physician, and place the client on oxygen. The client may not have increased temperature, or bleeding, and although bradycardia, dizziness may occur, the most important first sign is tachycardia, anxiousness, and chest pain. Advances in equipment assist in recognizing air; however, air embolism may arise from a broken or loose luer connection, hole in the arterial tubing, air in the saline, and other human errors
Test Taking Tip